Alert archive / Montana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 14, NWS Billings, MT

June 14, 2021Musselshell County, Montana

NWS Billings, MT issued this severe thunderstorm warning at Jun 14, 2021, 9:04 PM MDT for Musselshell County, Montana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2021, 9:04 PM MDT (03:04 UTC)
Expired
Jun 14, 2021, 9:45 PM MDT
In force
41 min
Issued by
NWS Billings, MT
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Musselshell County, MT

The radar

The Billings radar (KBLX), 105 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 3.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2021-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2021-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
386 J/kg
Mixed-layer CIN
-437 J/kg
Mixed-layer LCL
2771 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

392 
WUUS55 KBYZ 150304
SVRBYZ
MTC065-150345-
/O.NEW.KBYZ.SV.W.0014.210615T0304Z-210615T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Billings MT
904 PM MDT Mon Jun 14 2021

The National Weather Service in Billings has issued a

* Severe Thunderstorm Warning for...
  Northeastern Musselshell County in central Montana...

* Until 945 PM MDT.

* At 903 PM MDT, a severe thunderstorm was located 8 miles southeast 
  of Flatwillow, or 18 miles south of Winnett, moving east at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Wind damage is 
           possible to roofs, siding, and trees.

* Locations impacted include...
  Melstone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4674 10781 4673 10782 4668 10779 4665 10782
      4661 10782 4660 10784 4660 10780 4657 10779
      4659 10842 4675 10846 4676 10783
TIME...MOT...LOC 0303Z 266DEG 9KT 4673 10828 

HAIL...1.25IN
WIND...60MPH
 
$$

Tesar
2 follow-up statements
621 
WWUS55 KBYZ 150323
SVSBYZ

Severe Weather Statement
National Weather Service Billings MT
923 PM MDT Mon Jun 14 2021

MTC065-150345-
/O.CON.KBYZ.SV.W.0014.000000T0000Z-210615T0345Z/
Musselshell MT-
923 PM MDT Mon Jun 14 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM MDT
FOR NORTHEASTERN MUSSELSHELL COUNTY...

At 922 PM MDT, a severe thunderstorm was located 8 miles southeast 
of Flatwillow, or 19 miles south of Winnett, moving northeast at 10 
mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Wind damage to roofs, 
         siding, and trees is possible.

This severe thunderstorm will remain over mainly rural areas of
northeastern Musselshell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4674 10781 4673 10782 4668 10779 4665 10782
      4660 10836 4675 10846 4676 10783
TIME...MOT...LOC 0322Z 079DEG 11KT 4672 10833 

HAIL...1.25IN
WIND...60MPH
 
$$

Tesar
968 
WWUS55 KBYZ 150343
SVSBYZ

Severe Weather Statement
National Weather Service Billings MT
943 PM MDT Mon Jun 14 2021

MTC065-150352-
/O.EXP.KBYZ.SV.W.0014.000000T0000Z-210615T0345Z/
Musselshell MT-
943 PM MDT Mon Jun 14 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MUSSELSHELL
COUNTY WILL EXPIRE AT 945 PM MDT...
        
The storm which prompted the warning has moved north out of the area.
Therefore, the warning will be allowed to expire.  However small 
hail is still possible over extreme northeast Musselshell county 
from this thunderstorm.

LAT...LON 4674 10781 4673 10782 4668 10779 4665 10782
      4660 10836 4675 10846 4676 10783
TIME...MOT...LOC 0342Z 266DEG 9KT 4672 10827 

$$

Tesar

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 8:37 PM MDT, 27 minutes earlier.

Area forecast discussion, Jun 14, 8:37 PM MDT, 27 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
837 PM MDT Mon Jun 14 2021

.UPDATE...

Quick update to adjust pops and winds to current trends this
evening. Isolated showers and thunderstorms, some of them strong,
have been observed over northern and southern portions of the
area late this afternoon and this evening. The rest of the
forecast remains on track and the previous discussion, along with
an updated aviation discussion are below. STP

&&

.DISCUSSION...

Tonight through Wednesday night...

Strong upper ridge is bringing record heat and mainly dry weather
to the area today, and will do so again Tuesday. At the surface,
high pressure over central Canada is contributing to low-level
flow that is bringing in moisture to southeast MT. This low-level
moisture combined with the hot temperatures is contributing to
appreciable instability over southeast MT. It is uncertain,
though, whether this instability will be tapped. A weak
disturbance moving along the edge of the ridge could produce
isolated showers and thunderstorms this afternoon into this
evening...but a mid-level capping inversion could inhibit such
convective development. The greatest chance of showers and
thunderstorms is over the higher terrain and central zones. If
storms were to develop, they could produce large hail and strong
wind gusts.

On Tuesday, the upper ridge and surface high pressure will slide
eastward a bit and surface low pressure will move into north
central Montana. This surface pressure pattern will facilitate
gusty, downsloping winds over much of western and central areas.
These downsloping winds will cause even hotter conditions Tuesday
than what we have today, and will also cause drier conditions with
relative humidity dropping to the single digits percent over
western/central areas. Because of the hot, dry, and windy
conditions expected Tuesday, we have issued a Red Flag Warning
from 10 AM to 10 PM MDT Tuesday for south central MT. Please be
careful not to start a fire as it could spread rapidly in such
conditions.

We have continued the Excessive Heat Warning for Tuesday for
portions of southern MT and north central WY given the unusually
hot weather expected. Consider that we are forecasting a high
temperature of 105 degrees in Billings on Tuesday. The last time
Billings reached 105 degrees or higher was in July 2005, when
Billings reached 106 degrees for the high temperature. Please take
precautions for the heat.

A cold front will cross the area Tuesday night and bring some
relief from the heat. The atmosphere looks dry Tuesday night, so
the frontal passage will likely be dry. Behind the front,
Wednesday will be tranquil with high temperatures in the 80s and
lighter winds for most of the area.

Please see our web page at weather.gov/billings for a summary of
records at all of our main climate stations. RMS

Thursday through Monday...

Models/ensembles remain fairly consistent with warm and mostly
dry conditions prevailing across the forecast area through the
extended period. High temperatures are expected to be 15 to 20
degrees cooler than today's and Tuesdays readings as a result of a
cool front that swings across Canada Tuesday night. The front
flattens the current ridge and brings a northwest flow aloft by
Thursday. The northwest flow aloft appears pretty shallow at
times, but persist into Saturday keep conditions a bit cooler, but
still above seasonal averages.

A break from the dry conditions may come Saturday night through
Monday of next week, as a trough, and associated cold front, move
across the forecast area. This system will bring cooler
temperatures and a chance for isolated to scattered showers and
thunderstorms across the forecast area. Gilstad/Hooley

&&

.AVIATION...

There may be a few far apart isolated thunderstorms across the
area until midnight. Otherwise, no aviation hazards are expected
with mostly clear skies and VFR conditions. BT

&&

.PRELIMINARY POINT TEMP/POPS...

    Tue     Wed     Thu     Fri     Sat     Sun     Mon
-----------------------------------------------------------
BIL 062/105 061/086 056/085 053/083 055/091 058/082 053/076
    00/N    00/U    00/U    00/U    01/U    23/T    32/T
LVM 056/099 052/085 049/084 047/083 051/089 052/079 048/076
    00/N    00/U    00/U    00/U    01/U    24/T    32/T
HDN 062/107 060/087 054/085 050/084 054/092 056/083 052/076
    10/G    00/U    00/U    00/U    00/U    23/T    32/T
MLS 069/106 065/084 056/083 051/079 053/089 058/082 053/076
    20/G    10/U    00/U    00/U    00/U    23/T    32/T
4BQ 067/104 066/084 058/084 052/081 054/090 058/081 054/075
    20/G    00/U    00/U    00/U    01/U    23/T    32/T
BHK 064/095 065/083 053/083 049/078 049/085 055/081 050/074
    10/N    10/N    00/U    00/U    01/U    23/T    32/T
SHR 060/105 059/086 054/084 049/083 052/090 055/082 050/076
    20/G    00/U    00/U    00/U    01/U    23/T    32/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Excessive Heat Warning in effect from noon to 9 PM MDT
      Tuesday FOR ZONES
      29>32-34-36-42-57-58-138-139-169-170-173-235.
     Red Flag Warning in effect from 9 AM Tuesday to midnight MDT
      Tuesday night FOR ZONE 117.
     Red Flag Warning in effect from 10 AM to 10 PM MDT Tuesday
      FOR ZONES 123>131.
WY...Excessive Heat Warning in effect from noon to 9 PM MDT
      Tuesday FOR ZONE 199.

&&

weather.gov/billings
Hazardous weather outlook, Jun 14, 3:09 AM MDT, 17 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
309 AM MDT Mon Jun 14 2021

MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-141015-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
309 AM MDT Mon Jun 14 2021

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Excessive heat.

* WHERE...South central and southeast Montana, and northern
  Wyoming.

* WHEN...Today and Tuesday.

* ADDITIONAL DETAILS...Very hot temperatures from the mid 90s to
  over 100 degrees are expected. The hottest day will be Tuesday,
  when some locations could reach or exceed 105 degrees. A Tuesday
  night cold front will result in cooler conditions for Wednesday.

* ADDITIONAL HAZARD CONCERNS...The extreme hot and dry conditions
  will increase the risk of grass fires. Please use caution to
  avoid creating sparks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay in cooler indoor spaces when possible, drink plenty of water
and avoid strenuous activity outdoors.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

Nearby

Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.